Institutional members access full text with Ovid®

Share this article on:

ANTIEPILEPTIC DRUG INTERACTIONS

Pollard, John R.; Delanty, Norman

CONTINUUM: Lifelong Learning in Neurology: August 2007 - Volume 13 - Issue 4, Epilepsy - p 91-105
doi: 10.1212/01.CON.0000284536.45058.63
Article

Drug interactions involving antiepileptic drugs (AEDs) can cause serious morbidity and mortality if not anticipated and managed appropriately. These interactions are most easily incorporated into daily practice if the mechanisms of interaction are understood. To a large extent, these interactions occur through alterations of the pharmacokinetic parameters of one of the drugs. Both inhibition and induction of hepatic enzyme systems such as the cytochrome p450 system contribute to this problem. Some pharmacodynamic interactions are important to recognize as well, although the mechanisms are less well understood. Interactions among AEDs can lead to toxicity or to loss of antiepileptic activity. The most important interactions involve inhibition of the clearance of an AED, because this inhibition can quickly lead to toxicity. Some non-AEDs can also inhibit the clearance of AEDs, similarly leading to rapid development of toxicity. A less acute problem is the potential loss of activity of non-AEDs when the clearance rate has been increased because of enzyme induction caused by the AEDs. Understanding these principles, incorporating important interactions into daily practice, and applying appropriate therapeutic drug monitoring where appropriate will reduce morbidity and mortality from drug interactions.

© 2007 American Academy of Neurology
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website